What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 9:25 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 27, 9:25 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
925 PM MDT Tue Apr 27 2021
.UPDATE...
Issued at 921 PM MDT Tue Apr 27 2021
A line of thunderstorms continues to impact portions of
northwestern Kansas and southwestern Nebraska this evening. A few
showers will remain possible this evening across portions of
Cheyenne (KS), Sherman, Thomas, Sheridan and Wallace counties. The
severe threat for these five counties has diminished, so the
Severe Thunderstorm Watch has been cancelled. A Severe
Thunderstorm Watch remains in effect for our southeastern Nebraska
counties, Rawlins, Decatur and Norton counties until 11 PM MDT.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Apr 27 2021
At the start of the short term period, a south-southwesterly flow is
seen over the CWA as the front part of an upper air trough to the
southwest has moved over the CWA. Current satellite water vapor
imagery shows a shortwave trough moving northeast through the
jetstream just southwest of the CWA making its approach in a few
hours. At the surface, a surface low over central CO is moving
eastward bringing a southwesterly flow into the CWA with
thunderstorms and showers developing west of the CWA. A frontal
boundary associated currently moving through the CWA from the north
expects to stall in the southern counties of the CWA as it meets
this flow from the south during the late afternoon. The CWA expects
to see chances for thunderstorms in the late afternoon beginning in
eastern CO and spread through to the remainder of the CWA into the
evening hours. These storms have the potential to be severe
particularly for the areas along and north of I-70. Possible storm
threats include large hail, damaging winds, and a few brief
tornadoes. Current SBCAPE values seen in eastern CO and northwestern
KS look to be at or above 1000 J/kg with Sfc-6km bulk shear around
the 70-80 kt range across the entire CWA. Another feature to note is
that the front has brought more moisture into the CWA than
anticipated which may have helped negate fire weather conditions
this afternoon and evening. Winds vary in direction across the CWA
due to the multiple driving forces near the CWA, but do look to stay
around 15-20 mph due to the tightening pressure gradients. Daytime
temperatures for the remainder of Tuesday look to be in the lower
60s in the far northwestern areas to the upper 70s in the
southeastern parts of the CWA.
On Tuesday night, the flow over the CWA turns more southwesterly as
the aforementioned eastward moving upper air trough tilts in a more
positive direction. At the surface, precipitation chances continue
through Tuesday night for the CWA with thunderstorm chances tapering
off after midnight though the severe weather chances look have ended
by before midnight. The CO surface low passes through central KS
turning most of the winds northerly around 10-15 mph after midnight.
Tuesday night lows expect to be between the upper 30s and the upper
40s.
On Wednesday, model guidance shows the axis of the upper air trough
passing over the CWA. At the surface, chances for light rainshowers
continue through the day and taper off from the northwest to the
southeast by the evening hours. The morning hours might see some
slight chances for reduced visibility in the CWA due to increased
moisture in the area as a result of the frontal passage. The
northerly winds look to be 15-20 mph during the day with gusts up to
30 mph in the southern parts of the CWA. With the precipitation
chances and moisture brought into the CWA, fire weather does not
appear to be a concern for Wednesday. High temperatures on Wednesday
look to range between the middle 50s and the lower 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM MDT Tue Apr 27 2021
At the start of the period, an upper trough extends from the central
Plains to the Desert Southwest, with a closed low centered over New
Mexico. Rain showers exit the region to the southeast Wednesday
night as the the trough gradually progresses eastward. Northwest
flow develops aloft behind, with a large upper ridge pushing onto
the west coast.
The ridge takes hold of the western CONUS on Thursday and Friday,
then noses into the High Plains on Saturday, leading to dry and
warming weather during this timeframe. Elevated fire weather
conditions appear possible on Friday and Saturday and will need to
be monitored.
Northwest flow aloft becomes zonal on Sunday when the ridge is
broken down by another trough developing over the Pacific
Northwest/Northern Rockies. This disturbance advances southeast on
Sunday and Monday, generating chances for showers and thunderstorms
from Sunday afternoon through at least Monday, but potentially into
Tuesday as well.
The long term period features a warming trend, followed by a cooling
trend. Initially highs rise from the 60s/low 70s on Thursday to the
80s/low 90s on Saturday, then fall to the 60s in time for Tuesday.
Low temperatures range in the 30s and 40s Wednesday and Thursday
nights, then in the 40s and 50s for the remainder of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM MDT Tue Apr 27 2021
KGLD expects to see VFR conditions to begin the forecast period with
easterly winds at 24G35 kts. By 01Z, thunderstorms develop in the
vicinity of KGLD. From 01-03Z, blowing dust could be seen
temporarily at KGLD with thunderstorms passing over the terminal
bringing a lower cloud deck with it and temporary MVFR conditions.
At 03Z, winds look to decrease to 18 kts and turn northerly while
showers persist in the vicinity. IFR conditions begin at 06Z when
broken cloud ceilings lower to 700 ft and winds increase 16G24 kts.
Near-LIFR conditions are expected at 11Z as ceilings drop to 500
ft with winds decreasing to around 15 kts. MVFR conditions return
22Z as ceilings raise to 1100 ft.
KMCK starts with VFR conditions with northeasterly winds at 17G25
kts. At 0230Z, thunderstorms enter the vicinity that could
will pass over the terminal and lower cloud ceilings to 2500 ft between
02Z and 05Z causing MVFR conditions temporarily during this time.
MVFR conditions are then expected after 06Z as broken cloud
ceilings lower to 1 kft with rainshowers around the terminal with
winds decreasing to 14 kts. IFR conditions are expected from 12Z
through the end of the forecast period as cloud ceilings lower to
800 ft and rainshowers lighten a bit with winds turning northerly
and increasing to 15G23 kts before slowing to 14 kts at 18Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...AW
SHORT TERM...MRC
LONG TERM...JBH
AVIATION...MRC
Hazardous weather outlook, Apr 27, 9:19 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
919 PM MDT Tue Apr 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
919 PM MDT Tue Apr 27 2021 /1019 PM CDT Tue Apr 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
A Slight Risk for severe weather continues this evening for the
entire Tri State Region. Severe storms will be capable of producing
large hail and damaging winds especially along and north of
Interstate 70. Storms may also produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required. Any reports of hail, wind damage
and heavy rain are appreciated.
In the hours before
Special weather statement, Apr 27, 7:50 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM MDT Tue Apr 27 2021
COZ090-NEZ079-280230-
Yuma County CO-Dundy NE-
750 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND WESTERN
DUNDY COUNTIES UNTIL 830 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wray, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 249 and 269.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.
LAT...LON 4044 10205 4035 10205 4035 10165 4006 10189
4017 10234 4044 10235
TIME...MOT...LOC 0150Z 219DEG 20KT 4023 10202
LockhartLocal storm report, Apr 27, 7:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 10 N BIRD CITY 39.90N 101.53W
04/27/2021 M1.00 INCH CHEYENNE KS PUBLIC
FACEBOOK REPORT OF QUARTER SIZE HAIL.
&&
TTLocal storm report, Apr 27, 7:59 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 N SAINT FRANCIS 39.86N 101.78W
04/27/2021 M1.00 INCH CHEYENNE KS PUBLIC
REPORTED VIA SOCIAL MEDIA. MOST OF THE
GROUND WAS COVERED WITH HAIL.
&&
KMKSpecial weather statement, Apr 27, 7:59 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
759 PM MDT Tue Apr 27 2021
KSZ001>003-NEZ079>081-280215-
Rawlins KS-Decatur KS-Cheyenne KS-Red Willow NE-Hitchcock NE-
Dundy NE-
759 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...RAWLINS
AND NORTHWESTERN DECATUR COUNTIES IN NORTHWESTERN KANSAS...WESTERN
RED WILLOW...HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 815 PM MDT/915 PM CDT/...
At 758 PM MDT/858 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Enders
Reservoir State Recreation Area to 6 miles southwest of Stratton to 5
miles northwest of Atwood to 16 miles southeast of McDonald. Movement
was northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Atwood, Benkelman, Trenton, Culbertson, Palisade and
Stratton.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas...and southwestern
Nebraska.
LAT...LON 4028 10060 3983 10060 3957 10123 3986 10151
4002 10193 4035 10165 4035 10067
TIME...MOT...LOC 0158Z 227DEG 32KT 4024 10162 4008 10130 3986 10112
3963 10114
LockhartLocal storm report, Apr 27, 8:14 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 4 SW BLAKEMAN 39.78N 101.17W
04/27/2021 E0.88 INCH RAWLINS KS PUBLIC
CALLER REPORTED PEA TO NICKEL SIZED HAIL.
&&
KMKSpecial weather statement, Apr 27, 8:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 PM MDT Tue Apr 27 2021
KSZ002-003-NEZ079>081-280315-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-Dundy NE-
826 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR RAWLINS...DECATUR...WESTERN RED
WILLOW...HITCHCOCK AND EASTERN DUNDY COUNTIES UNTIL 915 PM MDT/1015
PM CDT/...
At 826 PM MDT/926 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles southeast of Enders
Reservoir State Recreation Area to 5 miles east of Stratton to 4
miles northeast of Ludell to 11 miles north of Gem. Movement was east
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Oberlin, Atwood, Trenton, Culbertson, Palisade and Stratton.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas...and southwestern
Nebraska.
LAT...LON 4030 10055 4003 10034 3958 10038 3957 10128
3971 10128 3989 10133 3996 10141 4000 10141
4000 10146 4024 10173 4035 10165 4035 10063
TIME...MOT...LOC 0226Z 252DEG 27KT 4037 10147 4017 10113 3990 10092
3959 10095
Lockhart